In a drug safety alert sent out on December 20, the Food and Drug Administration (FDA) warned that systemic use of fluoroquinolone antibiotics like Levaquin, Avelox, and Cipro could increase the chances of aortic dissections. The federal agency also indicated this information would be added to the drug's prescription as well as the patient medication guides which are handed over to the patients.
The safety alert was the result of a recent publication based on studies over the last few years which has linked fluoroquinolones to fatal and life-threatening consequences like aortic aneurysms and aortic dissections (AA/AD). The FDA notified health care professionals should refrain from prescribing this class of antibiotics to patients who are suffering from an aortic aneurysm or who are at risk for an aortic aneurysm and doctors must immediately stop the treatment if a patient is diagnosed with a serious aortic condition. The FDA suggested patients should take emergency services if they are experiencing pain in stomach, back or chest while taking any of the fluoroquinolones. In a May 2016 warning notice, the FDA indicated permanent nerve damage, known as peripheral neuropathy and tendon ruptures as a possible health risk associated with fluoroquinolone intake. In July 2018, the antibiotics label was updated to highlight the risk of significant blood sugar levels and some critical mental health side effects. Janssen Pharmaceuticals took off the oral and IV versions of Levaquin in December 2017; however, it may be available in pharmacies until 2020.